Acetaminophen Liver Damage

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

Acetaminophen drugs have been repeatedly associated with liver-related injuries for many years, yet they continue to be sold to millions of unsuspecting men and women around the United States. Telltale symptoms of acetaminophen-induced liver damage may include jaundice, abdominal pain, itchy skin, dark urine, pale colored stools, fatigue, nausea, and decreased appetite.

Acetaminophen Overview

Acetaminophen belongs to a class of drugs known as aniline analgesics. The medicine was first created after it was metabolized with another drug called phenacetin. However, phenacetin is no longer in use as it was found to cause cancer and other serious health problems. The U.S. Food & Drug Administration (FDA) issued a patent for acetaminophen in 1951, but it was not until 1953 that the Sterling-Winthrop company began manufacturing and marketing the drug. At the time of its release, aspirin and prescription pain relievers dominated the U.S. market. Yet, the public saw a need for an over-the-counter (OTC) alternative to aspirin that was safe for children to take. This demand increased as aspirin was later found to cause ulcers in adults. In 1955, the first brand name of acetaminophen, Tylenol, was released by McNeil Laboratories.

Acetaminophen & Liver Damage

Despite being one of the oldest and most widely used OTC pain relievers on the market today, acetaminophen has also repeatedly been linked to liver injuries over the years. In fact, liver toxicity from acetaminophen poisoning is by far the most common cause of acute liver failure in the United States today. Recent studies have suggested that as little as 7.5 g/day of the drug can lead to severe hepatic injury. Signs and symptoms of acetaminophen-induced liver damage may include:

  • discolored skin and eyes that appear yellowish
  • abdominal pain and swelling
  • itchy skin that doesn’t seem to go away
  • dark urine color
  • pale stool color
  • bloody or tar-colored stool
  • chronic fatigue
  • nausea
  • loss of appetite

Patients at particular risk for acetaminophen-induced liver injury include those suffering from depression, chronic pain, alcohol or drug abuse, as well as those who take several acetaminophen-containing drugs at the same time.

Acetaminophen Overdose

Acetaminophen overdose is one of the most commonly-reported poisonings in the country. This occurs when an individual ingests more of the drug than is safe to take. The highest dose for people to take is 4,000 milligrams (4 grams) in a 24-hour period. An overdose qualifies as any amount greater than this. Signs and symptoms of an acetaminophen overdose may include:

  • abdominal pain
  • appetite loss
  • coma
  • convulsions
  • diarrhea
  • irritability
  • jaundice
  • nausea
  • sweating
  • upset stomach
  • vomiting

FDA Warning on Acetaminophen

In 2002, an independent advisory panel to the FDA recommended strengthening warnings about liver damage on the labels of acetaminophen-containing OTC medications. However, it wasn’t until four years later that the administration actually proposed such updated warnings, suggesting that drugs from this class come with packaging that explicitly states the risk of liver damage linked with their use, especially when taken in high doses or with alcohol. This rule took effect in April 2009.

Later that year, a different advisory panel recommended that the FDA impose stricter limitations on acetaminophen-containing medications, after numerous reports surfaced of users overdosing due to acute liver failure. The panel voted to decrease the maximum daily dose from 4,000 mg to 2,600 milligrams, and limit the amount in a single pill to 325 mg from 500 mg.

Awards & recognition